Ear Tinnitus and Pain with Neuropathy

Posted by cwallen9 @cwallen9, Jan 29, 2019

Does anyone have severe tinnitus and ear pain with their neuropathy? I have small fiber and autonomic neuropathy and I have been getting severe tinnitus (roaring and high pitch noise) and a feeling of pressure and pain for the last month. I am wondering if the neuropathy and/or medications are causing it. I am on gabopentin, cymbalta, and NSAIDS.

Interested in more discussions like this? Go to the Neuropathy Support Group.

Hi Silverfox. The only treatments I know of for burning feet is standing in cold water, trying Aspercreme or being prescribed Gabapentin, Lyrica and/or Cymbalta. I have Piriformis Syndrome and when it acts up really bad, I get a steroid injection under Fluoroscope guideance. I ice the area on and off for 3 days and then the pain starts to get much better. My sciatic nerve runs through my Piriformis muscle and when this muscle gets inflamed and contracts the sciatic nerve, it's a big owie. Thank you for sharing that you also have tinnitus along with Neuropathy, although I am sorry to hear that you battle this too. It certainly seems like there is a correlation.

REPLY
@teetee7

Yes, I have been battling tinnitus (loud and high pitched "locust" sounds in both ears) with occasional ear pain for over a year now. I, too, have Small Fiber Neuropathy and Autonomic Neuropathy. My hearing and ear health tests have checked out fine. I take Gabapentin, NSAIDS, midodrine (for Orthostatic Hypotension), and a couple of other meds as a result of breaking my thoracic spine in 7 places, 10 years ago. Those meds don't have tinnitus listed as a side effect. My tinnitus started, the same time I started to experience symptoms of my Autonomic Neuropathy which was just over a year ago. (My Neurologist had me undergo all of the testing at the Mayo for Autonomic Neuropathy/Dysfunction – having a concrete diagnosis in November). He wants me to see a specific ear specialist, as there may be something we can put in our ears to take away the very annoying tinnitus sounds. I haven't made that appointment yet.

Jump to this post

Hi @teetee7 I just saw your post that mentioned Midodrine – can you tell me how much you take and how it's working for you? I've been having a terrible time with low BP in the mornings and the mido (100mg I think) doesn't seem to do much for it…

REPLY

Hi @elizabej Yes, my Neurologist started me on Midodrine 5mg tablets, two months ago. I take 1 and 1/2 tablets, three to four times during the day. (The last tablets are 4 hours before bedtime). I notice "good" improvement with my Orthostatic Hypotension, about 1/2 an hour after taking the Midodrine. Like you, I have a terrible time with my low BP. I am very new to taking this medication and I have to log my BP throughout the days. Some days are better than others, but I would rate it as "good" improvement since starting it. (It has kept me from fainting to the ground). He also has me taking Fludrocortisone 0.1mg, every morning. Have you tried other meds? I had been battling this low BP for a year until all my testings were done. It's quite challenging.

REPLY

Just a word of caution. I believe my neuropathy was caused by a steroid injection (Kenalog) in my neck area. Kenalog is not approved by the FDA for injections near the spine.

REPLY
@cwallen9

Just a word of caution. I believe my neuropathy was caused by a steroid injection (Kenalog) in my neck area. Kenalog is not approved by the FDA for injections near the spine.

Jump to this post

Hi cwallen9, my peripheral neuropathy and more horrible things started after I got the flu vaccine on November 15, 2018. It went up my legs through my body into my face and I went to the ER November 22, 21018 where they said they couldn't find anything but nobody asked or mentioned the flu shot to me. My husband found it online 2 months later while we've been trying to figure out what happened to me. I reported the reaction to VAERS. It's a vaccine adverse reaction site through the CDC. If people don't report, they will never know.

REPLY
@teetee7

Yes, I have been battling tinnitus (loud and high pitched "locust" sounds in both ears) with occasional ear pain for over a year now. I, too, have Small Fiber Neuropathy and Autonomic Neuropathy. My hearing and ear health tests have checked out fine. I take Gabapentin, NSAIDS, midodrine (for Orthostatic Hypotension), and a couple of other meds as a result of breaking my thoracic spine in 7 places, 10 years ago. Those meds don't have tinnitus listed as a side effect. My tinnitus started, the same time I started to experience symptoms of my Autonomic Neuropathy which was just over a year ago. (My Neurologist had me undergo all of the testing at the Mayo for Autonomic Neuropathy/Dysfunction – having a concrete diagnosis in November). He wants me to see a specific ear specialist, as there may be something we can put in our ears to take away the very annoying tinnitus sounds. I haven't made that appointment yet.

Jump to this post

I had the same ear pain and high pitched white noise in my ears. I have SFN as a result of chemo. I take gabapentin, cymbalta, oxycodone, and blood pressure meds. I got where I couldn't stand it anymore and went to an audiologist last fall. She fitted me with hearing aids and tuned them so that the tinnitus is all but gone. It was truly a life saver for me.

REPLY

Hi @marty77 . Oh my, this is fantastic to read! I believe this treatment is what my Neurologist was referring to, at my last visit. I will definitely be scheduling an appointment with the Neuro-otologist he referred me to, after reading this. Many, many thanks!

REPLY
@teetee7

Hi @marty77 . Oh my, this is fantastic to read! I believe this treatment is what my Neurologist was referring to, at my last visit. I will definitely be scheduling an appointment with the Neuro-otologist he referred me to, after reading this. Many, many thanks!

Jump to this post

I hope it helps you like it did me

REPLY
@cokie63

Hi cwallen9, my peripheral neuropathy and more horrible things started after I got the flu vaccine on November 15, 2018. It went up my legs through my body into my face and I went to the ER November 22, 21018 where they said they couldn't find anything but nobody asked or mentioned the flu shot to me. My husband found it online 2 months later while we've been trying to figure out what happened to me. I reported the reaction to VAERS. It's a vaccine adverse reaction site through the CDC. If people don't report, they will never know.

Jump to this post

That sounds like you had Guillain-Barré. It's actually believed to be an auto-immune reaction caused by the flu virus itself, not specifically the flu vaccine (there have been several studies on it, and the frequency of Guillain-Barré was no higher in those who received the flu shot than it is in people who just got sick from the flu).

REPLY
Please sign in or register to post a reply.